Alert archive / Oklahoma / Tornado Warnings in 1993

Tornado Warning 41, NWS Norman, OK

May 8, 1993Jefferson County, Oklahoma

NWS Norman, OK issued this tornado warning at May 8, 1993, 6:06 PM CDT for Jefferson County, Oklahoma. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 8, 1993, 6:06 PM CDT (23:06 UTC)
Expired
May 8, 1993, 6:45 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, OK

The radar

The Altus AFB radar (KFDR), 118 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:35 PM CDTTornado F1Ringling, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1993-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1993-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1606 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 082306
TOROKC
OKC067-082345-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
606 PM CDT SAT MAY 08 1993

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 645 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     JEFFERSON

INCLUDING THE FOLLOWING LOCATIONS
     CORNISH...GRADY...RINGLING AND RYAN


AT 606 PM A TORNADO WAS LOCATED 9 MILES NORTHEAST OF RYAN AND WAS MOVING
NORTHEAST AT 25 MPH. 

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A SMALL INTERIOR
ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...
PILLOWS...OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
ABANDON MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A
DITCH OR CULVERT.

THIS IS A VERY DANGEROUS SITUATION.  THIS TORNADO IS CAPABLE OF
PRODUCING INCREDIBLE DESTRUCTION.   ACT QUICKLY...YOUR LIFE MAY
DEPEND ON IT.  IF YOU ARE IN THE PATH OF THIS TORNADO...MOVE TO
A SHELTER BELOW GROUND IF AVAILABLE.  OTHERWISE...GO TO A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.  ABANDON CTARS AND
MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR
CULVERT.  DO NOT TRY TO OUTRUN A TORNADO IN YOUR CAR.

A TORNADO WATCH REMAINS IN EFFECT FOR...


LAT...LON 3399  9758 3401  9794 3426  9798 3426  9757

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 8, 4:35 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 8, 4:35 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
430 PM CDT SAT MAY 8 1993

VRY ACTV SVR WX THIS AFTN PRECLUDING MUCH FCST DISC. WL CONT WITH FFA
FOR MOST OF FCST AREA XPCT FOR NWRN OK. SVR WX AND MAJOR HVY RN PRBLMS
TO PERSIST INTO EVE.

32

.OK...FFA ZNS 6>21 TNGT
.TX...FFA TNGT ZNS 76 77

In the hours before

Local storm report, May 8, 4:59 PM CDT, 1 hour 7 minutes before
LOCAL STORM REPORT...OCRRECTION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
500 PM CDT SAT MAY 8 1993

TIME                COUNTY           EVENT

429     PM          JACKSON          QUARTER SIZE HAIL AT ALTUS AIR
                                     FORCE BASE

434     PM          OKLAHOMA         DIME SIZE HAIL AT WILL ROGERS
                                     AIRPORT

440     PM          CLAY/ARCHER      GOLFBALL SIZE HAIL ON HWY 1954 ON
                    TEXAS            COUNTY LINE
440     PM          CLAY, TEXAS      NICKEL SIZE HAIL IN JOLLY

443     PM          GRADY            QUARTER SIZE HAIL IN TUTTLE

448     PM          CLAY, TEXAS      QUARTE>R SIZE IN JOLLY

449     PM          OKLAHOMA         3/4 INCH HAIL AT WILL ROGER AIRPORT
Local storm report, May 8, 5:00 PM CDT, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
500 PM CDT SAT MAY 8 1993

TIME                COUNTY           EVENT

429     PM          JACKSON          QUARTER SIZE HAIL AT ALTUS AIR
                                     FORCE BASE

434     PM          OKLAHOMA         DIME SIZE HAIL AT WILL ROGERS
                                     AIRPORT

440     PM          CLAY/ARCHER      GOLFBALL SIZE HAIL ON HWY 1954 ON
                    TEXAS            COUNTY LINE
440     PM          CLAY, TEXAS      NICKEL SIZE HAIL IN JOLLY

443     PM          GRADY            QUARTER SIZE HAIL IN TUTTLE

448     PM          CLAY, TEXAS      QUARTER SIZE IN JOLLY

449     PM          OKLAHOMA         3/4 INCH HAIL AT WILL ROGER AIRPORT
Local storm report, May 8, 5:29 PM CDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
500 PM CDT SAT MAY 8 1993

TIME                COUNTY           EVENT

429     PM          JACKSON          QUARTER SIZE HAIL AT ALTUS AIR
                                     FORCE BASE

434     PM          OKLAHOMA         DIME SIZE HAIL AT WILL ROGERS
                                     AIRPORT

440     PM          CLAY/ARCHER      GOLFBALL SIZE HAIL ON HWY 1954 ON
                    TEXAS            COUNTY LINE
440     PM          CLAY, TEXAS      NICKEL SIZE HAIL IN JOLLY

443     PM          GRADY            QUARTER SIZE HAIL IN TUTTLE

448     PM          CLAY, TEXASv      QUARTER SIZE IN JOLLY

449     PM          OKLAHOMA         3/4 INCH HAIL AT WILL ROGER AIRPORT
Local storm report, May 8, 5:31 PM CDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
420 PM CDT SAT MAY 8 1993

TIME                COUNTY           EVENT

240     PM          GRADY            DIME SIZE HAIL IN CHICKASHA

355     PM          KIOWA            GOLFBALL SIZE HAIL IN ROOSEVELT

355     PM          OKLAHOMA         DIME SIZE HAIL COVERING ROAD AT
                                     PENN AND BRITTON

355     PM          ARCHER           GOLFBALL SIZE HAIL IN HOLLIDAY

355     PM          OKLAHOMA         QUARTER SIZE HAIL IN OKLAHOMA CITY

400     PM          WICHITA          GOLFBALL SIZE HAIL 4 MILES NORTH OF
                                     HOLLIDAY

400     PM          ARCHER           QUARTER SIZE HAIL IN NORTHERN
                                     PART OF THE COUNTY

401     PM          MCCLAIN/GRADY    1-INCH HAIL 6 MILES WEST OF
                                     NEWCASTLE ON GRADY - MCCLAIN COUNTY
                                     LINE

405     PM          WICHITA          NICKEL SIZE HAIL IN WICHITA FALLS

410     PM          WICHITA          GOLFBALL SIZE HAIL AT THE STADIUM
                                     IN WICHITA FALLS

415     PM          JACKSON          BASEBALL SIZE 4 MILES SOUTH OF
                                     ALTUS
Local storm report, May 8, 5:40 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
540 PM CDT SAT MAY 8 1993

TIME                COUNTY           EVENT

453     PM          OKLAHOMA         1 INCH HAIL AT SW 59TH AND MCARTHUR
                                     IN OKLAHOMA CITY
455     PM          JACKSON          NICKEL  SIZE HAIL 2 MILES SOUTH
                                     AND 6 MILES EAST OF ALTUS
455     PM          JACKSON          BASEBALL SIZE HAIL 5 MILES EAST
                                     OF LAWTON
517     PM          GRADY            DIME SIZE HAIL NEAR VERDEN

522     PM          OKLAHOMA         DIME SIZE HAIL AT HWY 240 AND
                                     AIRPORT ROAD
Local storm report, May 8, 5:41 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
540 PM CDT SAT MAY 8 1993

TIME                COUNTY           EVENT

453     PM          OKLAHOMA         1 INCH HAIL AT SW 59TH AND MCARTHUR
                                     IN OKLAHOMA CITY
455     PM          JACKSON          NICKEL  SIZE HAIL 2 MILES SOUTH
                                     AND 6 MILES EAST OF ALTUS
455     PM          JACKSON          BASEBALL SIZE HAIL 5 MILES EAST
                                     OF LAWTON
517     PM          GRADY            DIME SIZE HAIL NEAR VERDEN

522     PM          OKLAHOMA         DIME SIZE HAIL AT HWY 240 AND
                                     AIRPORT ROAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:02 PM CDTTornado WarningOUNGreer, Harmon43 min
May 7, 7:05 PM CDTSevere Thunderstorm WarningOUNWoodward40 min
May 7, 7:24 PM CDTTornado WarningOUNBeckham51 min
May 7, 7:37 PM CDTSevere Thunderstorm WarningOUNWoods38 min
May 7, 7:54 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Washita51 min
May 7, 8:13 PM CDTTornado WarningOUNBeckham32 min
May 7, 8:19 PM CDTSevere Thunderstorm WarningOUNHarmon41 min
May 7, 8:23 PM CDTFlash Flood WarningOUNEllis3 hr
May 7, 8:38 PM CDTSevere Thunderstorm WarningOUNCaddo52 min
May 7, 8:39 PM CDTTornado WarningOUNBlaine, Dewey36 min
May 7, 9:39 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita51 min
May 7, 9:43 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian47 min
May 7, 9:49 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche41 min
May 7, 9:58 PM CDTSevere Thunderstorm WarningOUNGarfield, Kay, Noble47 min
May 7, 10:28 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady47 min
May 7, 10:42 PM CDTSevere Thunderstorm WarningOUNKingfisher33 min
May 7, 10:50 PM CDTSevere Thunderstorm WarningOUNCleveland, Logan, Oklahoma40 min
May 7, 10:50 PM CDTSevere Thunderstorm WarningOUNMcClain40 min
May 7, 11:15 PM CDTFlash Flood WarningOUNKay3 hr
May 7, 11:21 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne54 min
May 7, 11:30 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma45 min
May 8, 12:46 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods44 min
May 8, 1:08 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant52 min
May 8, 3:16 AM CDTSevere Thunderstorm WarningOUNRoger Mills44 min
May 8, 5:06 AM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma39 min
May 8, 5:22 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie53 min
May 8, 7:01 AM CDTSevere Thunderstorm WarningOUNGreer, Jackson44 min
May 8, 9:15 AM CDTFlash Flood WarningOUNBeckham, Greer, Kiowa4 hr
May 8, 9:15 AM CDTFlash Flood WarningOUNCaddo, Washita4 hr
May 8, 12:55 PM CDTFlash Flood WarningOUNCaddo, Kiowa, Washita4 hr
May 8, 1:15 PM CDTFlash Flood WarningOUNBlaine, Canadian, Kingfisher3 hr
May 8, 1:58 PM CDTTornado WarningOUNGrady32 min
May 8, 2:27 PM CDTSevere Thunderstorm WarningOUNGrady48 min
May 8, 2:37 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa53 min
May 8, 2:50 PM CDTFlash Flood WarningOUNCleveland, Grady, McClain3 hr
May 8, 2:50 PM CDTFlash Flood WarningOUNOklahoma3 hr
May 8, 2:50 PM CDTSevere Thunderstorm WarningOUNLincoln40 min
May 8, 3:15 PM CDTFlash Flood WarningOUNLogan, Payne3 hr
May 8, 3:28 PM CDTSevere Thunderstorm WarningOUNKiowa62 min
May 8, 3:34 PM CDTSevere Thunderstorm WarningOUNJackson56 min
May 8, 3:51 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain54 min
May 8, 3:51 PM CDTSevere Thunderstorm WarningOUNOklahoma54 min
May 8, 3:57 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman48 min
May 8, 4:43 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain62 min
May 8, 4:43 PM CDTSevere Thunderstorm WarningOUNOklahoma62 min
May 8, 4:45 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton45 min
May 8, 5:01 PM CDTSevere Thunderstorm WarningOUNStephens59 min
May 8, 5:05 PM CDTTornado WarningOUNCotton25 min
May 8, 5:08 PM CDTTornado WarningOUNJefferson67 min
May 8, 5:13 PM CDTTornado WarningOUNStephens62 min
May 8, 5:15 PM CDTFlash Flood WarningOUNKingfisher3 hr
May 8, 5:51 PM CDTTornado WarningOUNGrady39 min
May 8, 5:55 PM CDTFlash Flood WarningOUNCleveland, McClain, Oklahoma3 hr
May 8, 6:14 PM CDTFlash Flood WarningOUNLincoln, Payne2 hr
May 8, 6:16 PM CDTSevere Thunderstorm WarningOUNLincoln44 min
May 8, 6:24 PM CDTFlash Flood WarningOUNGrady2 hr
May 8, 6:35 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain40 min
May 8, 6:42 PM CDTTornado WarningOUNJefferson63 min
May 8, 6:48 PM CDTSevere Thunderstorm WarningOUNCarter42 min
May 8, 6:53 PM CDTTornado WarningOUNCarter37 min

Nearby

Tornado Warnings in Oklahoma, 1993Every tornado warning in 1993Tornadoes in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.